Lightning, Rockingham
- When
- June 2, 3:00 PM EST
- Where
- Rockingham County, Wentworth
- Injuries
- 5 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.396, -79.775 (the zone’s center; the record gives no point)
A lightning strike on Friday afternoon derailed the Rockinham County 911 Center and caused $500,000 worth of damage. The strike damaged phones, computers, switchboards and other circuits.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A lightning strike on Friday afternoon derailed the Rockinham County 911 Center and caused $500,000 worth of damage. The strike damaged phones, computers, switchboards and other circuits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 2:22 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT FRI JUN 2 2006 .SHORT TERM /TODAY THROUGH MONDAY/... CONVECTION BEGINNING TO FIRE IN ADVANCE OF APPROACHING POTENT SHORTWAVE DIGGING THRU THE MIDWEST AND AHEAD OF COLD FRONT RUNNING FROM NORTHEAST PA DOWN THRU CENTRAL MS. WEAK WAVE ALSO ANALYZED ALONG THE FRONT RIDING THRU NORTHERN WV. GOOD INSTABILITY HAS DEVELOPED ACROSS MUCH OF THE AREA...NAMELY THE PIEDMONT WHERE SBCAPES HAVE INCREASED TO AROUND 1500 TO LOCALLY 2000 J/KG WITH CAP BEGINNING TO ERODE OWING TO STRONG AFTN HEATING. SHEAR PROFILES CONTINUE TO STRENGTHEN AHEAD OF APPROACHING WAVE...ALTHOUGH STILL FAIRLY ANEMIC FOR WIDELY ORGANIZED STORMS. WITH DEEP SHEAR OF 25KTS OR SO TO WORK WITH...MULTICELL STORMS APPEAR MOST LIKELY SIMILAR TO RECENT DEVELOPMENT. MID LEVEL LAPSE RATES NOT OVERLY IMPRESSIVE EITHER...HOWEVER STEEP LOW LEVEL LAPSE RATES SHOULD AID IN GETTING THINGS GOING AND WILL LIKELY BE ENOUGH TO PRODUCE SOME PULSE SEVERE. EXPECT CONVECTION WILL CONTINUE TO EXPAND THIS EVENING AS SYSTEM INCHES CLOSER AND WILL CARRY CATEGORICAL POPS AS MOST AREAS SHOULD SEE AT LEAST SOME RAIN...PARTICULARLY WITH THE PASSAGE OF THE FRONT. WAVE RIDING ALONG THE FRONT WILL LIKELY ACT TO SLOW THINGS DOWN JUST A BIT...ALTHOUGH CONVECTION SHOULD AID IN IT MAINTAINING A FAIRLY GOOD PACE. THAT SAID...SOME SHOWERS/ISOLD THUNDER WILL LIKELY CARRY OVER WELL INTO THE NIGHTTIME WITH THE APPROACH OF UPR SUPPORT FROM THE WEST. THEREAFTER...UPR WAVE WILL CREST THE AREA TOMORROW...WITH SUBSIDENCE INVERSION ACTING TO STABILIZE THINGS AND PREVENT MUCH IN THE WAY OF ADDITIONAL CONVECTION. THE EXCEPTION TO THIS MAY COME ACRS THE EASTERN CWA WHERE SLOWER FRONTAL TIMING MAY ALLOW A FEW STORMS TO FIRE EARLY AFTN...AND THEN AGAIN OVR THE FAR WEST WITH LATE DAY APPROACH OF COOL POOL ALOFT. TEMPS TOMORROW LOOK TO REMAIN FAIRLY WARM OVR THE EAST AS DOWNSLOPE FLOW KICKS IN BEHIND THE FRONT...WHICH SHOULD ALLOW PIEDMONT LOCATIONS TO WARM TO NEAR 80. HAVE GENERALLY FOLLOWED MET GUIDANCE FOR THIS PERIOD. UPR TROF STILL PROGGED TO AMPLIFY CONSIDERABLY ACRS THE EAST AS WESTERN CONUS RIDGE BUILDS THRU THE WEEKEND INTO THE FIRST HALF OF NEXT WEEK. DEEP COLD POOL ALOFT COMBINED WITH AMPLE AFTN HEATING AND SUBSEQUENT STEEPENING LAPSE RATES WILL LEAD TO A SEVERAL DAY PERIOD OF AFTN/EVENING CONVECTION WITH DAILY THREAT FOR HAIL IN ANY OF THE LARGER STORMS. TEMPS WILL ALSO COOL QUITE A BIT AS H85 TEMPS TAKE A DIP INTO THE 9-12C RANGE. COMBINED WITH PLENTY OF AFTN CU/STRATOCU DEVELOPMENT...TEMPS LIKELY TO HOLD IN THE UPR 60S/NEAR 70 MNTS TO THE MID 70S OUT EAST THRU MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... AREA LOOKS TO REMAIN UNDER THE INFLUENCE OF PESKY UPR TROF HANGING OUT IN THE EAST...WITH INDIVIDUAL MODELS DEPICTING VARYING DEGREES OF AMPLIFICATION. TOUGH TO SAY WHICH WILL BE CORRECT AT THIS SIME GIVEN STRONG LACK OF RUN TO RUN CONSISTENCY...HOWEVER ENSEMBLE GUIDANCE CONTINUES TO SUGGEST A SLIGHTLY DEEPER SOLUTION THAN THE OPERATIONAL ECMWF...BUT LIKELY NOT AS DEEP AS THE GFS. THAT SAID...PROXIMITY OF UPR SYSTEM WILL CONTINUE THE UNSETTLED PATTERN FOR THE START OF THE PERIOD...WITH THINGS DRYING OUT WED INTO EARLY THURS AS SHORTWAVE RIDGING LOOKS TO TAKE HOLD BEFORE ANOTHER POTENTIAL WAVE APPROACHES SOMETIME TOWARD THE END OF THE PERIOD. TEMPS THROUGHOUT SHOULD BE FAIRLY CLOSE TO NORMAL GIVEN TIME OF YEAR AND FAIRLY GOOD INSOLATION DESPITE SOME AFTN CU DEVELOPMENT. && .AVIATION... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...PM/LAWRENCE LONG TERM...LAWRENCE AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 243 PM EDT FRI JUN 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 243 PM EDT FRI JUN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT FRI JUN 2 2006 VAZ044-058-021930- HALIFAX VA-PITTSYLVANIA VA- 226 PM EDT FRI JUN 2 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX COUNTIES... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT... EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT FRI JUN 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 316 PM EDT FRI JUN 2 2006 ...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTEROON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING. MAJORITY OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR. THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDER PASSES. IN ADDITION...THE STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL. RCS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT FRI JUN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST SOUTH BOSTON 36.70N 78.90W
06/02/2006 E65 MPH HALIFAX VA TRAINED SPOTTER
WINDS ESTIMATED AT 60 TO 70 MPH. PEA SIZED HAIL ALSO
REPORTED.
&&
LAWRENCEThe Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516137.